Colorado, 2019

Hail and Damaging Wind in Colorado, August 7, 2019

August 7, 2019 · NWS GLD · 2 events in 1 county or zone

A severe thunderstorm produced wind damage and up to golf ball size hail in and around Cheyenne Wells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm produced wind damage and up to golf ball size hail in and around Cheyenne Wells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 7:08 PM MST, 37 minutes earlier.

Area forecast discussion, Aug 7, 7:08 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
808 PM MDT Wed Aug 7 2019

.SHORT TERM (Tonight-Friday)...
Issued at 235 PM MDT Wed Aug 7 2019

Tonight: A line of thunderstorms is expected to develop over the
Rocky Mountains and propagate over the region during the late
evening hours tonight. East to southeasterly winds with magnitudes
around 20 mph have been observed over Oakley, Goodland, and
Oberlin, advecting low level moisture from eastern Kansas. The
more moist areas, CAPE values are around, depending on the model
used, 1500 J/kg to 3000 J/kg. All of which are producing strong
thunderstorms developing beginning around midnight tonight. The
main impact of the storm will be excessive rainfall amounts
greater than 1.0", hail stones up to the size golf balls, and wind
gusts around 70 mph possible. The exact track of where the main
cell develops is still uncertain, but at this point in time, it
appears that the storm will track over the Nebraska counties, Yuma
County in Colorado, and Cheyenne, Rawling, Decatur, and Norton
Counties in Kansas. If the storms tracks either north or south the
tight moisture gradient will shift in its respective direction.
After the storms propagate further east, left over low level
moisture and northeasterly upslope flow will form low stratus and
the potential for fog over the western portions of the area during
the early morning hours. Expect low temperatures across the
region to span the mid to upper 60s.

Tomorrow: Substantially cooler air is anticipated tomorrow and
the low level moisture produced by the overnight MCS will
stabilize the atmosphere. Cloudy conditions and scattered showers
are still anticipated due to storm development to the west, but
convection will be limited over the region. CAPE values are
anticipated to be around 500-1000 J/kg, but there isn't much of a
lifting mechanism that will reach the more unstable air.

Friday: Friday morning, some dense fog is possible over the
majority of the region as the 900-800 hPa layer is fully
saturated. Fog should dissipate by the early afternoon hours.
Upper level ridge remains over the south-central US, which will
enable a shortwave trough to develop over the region, bringing the
potential for scattered thunderstorms during the evening hours.

PUB-Backup ~Skelly~

.LONG TERM (Saturday-Wednesday)...
Issued at 235 PM MDT Wed Aug 7 2019

The upper level ridge will remain relatively stationary over
Texas throughout the long term forecast. A low pressure center
located off of the coast of the Pacific Northwest will keep
ejecting shortwave troughs daily over the region. What this means
is a daily chance at showers and thunderstorms. The exact timing
will depend on when the shortwave arrives, but nevertheless,
scattered to numerous storms are anticipated. Saturday afternoon a
stronger shortwave is resolved to develop over the region, which
may spark a stronger complex of storms.

On Monday afternoon the previously mentioned Pacific based storm
is being resolved by both the ECMWF and GFS to propagate around
the upper level ridge. The low pressure center will form a cold
front that is forecast to travel over the region, creating another
day of severe weather. All in all, the extended forecast period
is active, with daily chances of showers and thunderstorms, some
severe.

Temperatures will fluctuate between the mid to upper 80s and the
low 90s during this forecast period. It'll be dependent on how
strong the shortwaves are that develop over the region. Overnight
lows will range from the low to upper 60s.

PUB-Backup ~Skelly~

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 800 PM MDT Wed Aug 7 2019

Aside from a potential for thunderstorms late this evening into
tonight, between 03-07Z at the GLD terminal and 06-10Z at the MCK
terminal, VFR conditions are anticipated to predominate through
the TAF period. Light easterly winds will prevail, though
gusty/erratic winds can be expected in vicinity of any
thunderstorms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

AVIATION...VINCENT
Hazardous weather outlook, Aug 7, 3:51 PM MST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
451 PM MDT Wed Aug 7 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082300-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
451 PM MDT Wed Aug 7 2019 /551 PM CDT Wed Aug 7 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT..

An isolated severe thunderstorm capable of producing quarter size
hail and wind gusts up to 65 mph will be possible in eastern
Colorado between 6 pm and 10 pm MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Late afternoon and evening thunderstorms will remain possible each
day through the upcoming weekend. A few severe storms cannot be
ruled out, however, predictability remains well below average.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Special weather statement, Aug 7, 7:08 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
808 PM MDT Wed Aug 7 2019

COZ092-080300-
Cheyenne County CO-
808 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 900 PM MDT...

At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Brandon, or 13 miles south of Cheyenne Wells, moving
northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells.

This includes Highway 385 between mile markers 136 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3865 10256 3889 10231 3868 10208 3861 10221
      3861 10252
TIME...MOT...LOC 0208Z 228DEG 11KT 3863 10242

Buller

The radar

The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 7, 7:45 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
38.820, -102.350

Thunderstorm wind damage was observed in Cheyenne Wells. A family member of an NWS employee lost their farm outbuilding. The Knights of Columbus building lost its roof. Law enforcement officials reported that a metal roof was blown over onto several vehicles in a parking lot.

Hail, Cheyenne

When
August 7, 7:49 PM MST
Where
Cheyenne County, 0.96 mi E of Cheyenne Wells
Measured
1.75 in hail
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.822, -102.332

Hail ranged from quarter to golf ball size near Cheyenne Wells. Wind-driven hail reported broke several windows in the Cheyenne Wells area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837828, 837826.